Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 17, NWS Caribou, ME

February 20, 2021

NWS Caribou, ME issued this small craft advisory at Feb 20, 2021, 4:25 PM EST. It took effect at Feb 20, 2021, 10:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 4:25 PM EST (21:25 UTC)
In effect from
Feb 20, 2021, 10:00 PM EST
Expired
Feb 21, 2021, 1:00 PM EST
In force
15 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

728 
WHUS71 KCAR 202125
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
425 PM EST Sat Feb 20 2021

ANZ050-051-211000-
/O.NEW.KCAR.SC.Y.0017.210221T0300Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
425 PM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 10 PM this evening to 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
339 
WHUS71 KCAR 210110
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
810 PM EST Sat Feb 20 2021

ANZ050-051-210915-
/O.CON.KCAR.SC.Y.0017.210221T0300Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
810 PM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN
074 
WHUS71 KCAR 210111
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
811 PM EST Sat Feb 20 2021

ANZ050-051-211100-
/O.CON.KCAR.SC.Y.0017.210221T0300Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
811 PM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN
822 
WHUS71 KCAR 210129
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
829 PM EST Sat Feb 20 2021

ANZ050-051-211100-
/O.CON.KCAR.SC.Y.0017.210221T0300Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
829 PM EST Sat Feb 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 4
  to 7 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN
790 
WHUS71 KCAR 210737
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
237 AM EST Sun Feb 21 2021

ANZ050-051-211800-
/O.CON.KCAR.SC.Y.0017.000000T0000Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
237 AM EST Sun Feb 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 6 feet.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
949 
WHUS71 KCAR 211815
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
115 PM EST Sun Feb 21 2021

ANZ050-051-211915-
/O.EXP.KCAR.SC.Y.0017.000000T0000Z-210221T1800Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
115 PM EST Sun Feb 21 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have dropped below 25 kts. Therefore, the Small Craft
Advisory has been allowed to expire.

$$

Hewitt

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 12:42 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 20, 12:42 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1242 PM EST Sat Feb 20 2021

.SYNOPSIS...
Low pressure will exit southeast of Nova Scotia today. High
pressure will cross the region Sunday through Sunday night.
Intensifying low pressure will cross the Gulf of Maine Monday
night then exit across the Maritimes Tuesday. High pressure will
build south of the region Wednesday with a cold front crossing
the area on Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Low pressure will exit southeast of Novas Scotia today, with a
trof extending back across the forecast area. The surface trof,
along with an upper trof, will cross the region this afternoon.
Expect mostly cloudy skies across the forecast area this
afternoon along with isolated/scattered snow showers. Any snow
accumulations will be less than an inch. High temperatures today
will range from the lower to mid 20s north, to the upper 20s to
around 30 Downeast. Have updated the forecast to adjust for
current conditions along with afternoon temperatures, clouds and
snow shower chances.

The surface/upper trof exit early tonight, with high pressure
building toward the region late. Expect mostly cloudy skies
along with isolated snow showers early tonight, then decreasing
clouds overnight. Low temperatures tonight will range from
around zero to 5 above north, to around 10 interior Downeast
with 10 to 15 along the Downeast coast.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Surface and upper level ridging will build over the area Sunday
into Sunday night, leading to clear skies and near normal high
temperatures. Low temperatures will be cold as the ridge axis
slides overhead during the night. However, thinking is still
that colder spots will bottom out in the single digits below
zero given the warmer daytime temperatures, a light pressure
gradient with the high not directly overhead, and potential for
some high clouds building in around daybreak.

By Monday into Monday night a fast moving shortwave trough will
move across the area. Significant model differences remain
regarding its evolution, with the Canadian still the most
aggressive at showing a negatively tilted trough prior to
reaching the Gulf of Maine, which results in stronger surface
cyclogenesis. The greatest QPF is expected to remain Downeast,
and in particular along the coast. Temperatures Monday into
Monday night will be near or above freezing Downeast, so the
strength of the low will be critical to determine if
precipitation rates are enough to produce evaporational and/or
dynamic cooling to overcome marginal boundary layer
temperatures. Current thinking is the higher terrain of northern
Washington County would be most vulnerable to a greater
accumulation given the strengthening trend of the low with
eastward progression. Overall confidence remains low at this
time. The shortwave is just entering northern California and
Oregon this morning, so the feature should be better sampled by
12z RAOBs.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Lingering snow showers are possible Tuesday as an upper level
trough crosses the area and strengthening surface low pressure
departs into the Canadian Maritimes. Zonal flow will set up
aloft later Tuesday into Wednesday, leading to a return of above
normal temperatures. Wednesday appears to be the warmest day
with many areas approaching or exceeding 40 degrees for the
first time since at least January. Warmth will be aided by a
breezy WNW downsloping wind. Flurries and isolated snow showers
are possible, mostly over higher terrain of the North Woods. A
cold front and upper level trough will approach the area
Wednesday night into Thursday with a limited supply of moisture.
There is a slight chance of rain or snow showers as it passes. A
brief return to cooler, near/slightly below normal temperatures
is forecast to close out the week.
&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR, occasional MVFR, across the north and mountains
this afternoon with scattered snow showers. Generally VFR
Downeast this afternoon, though brief MVFR possible with
isolated snow showers. VFR/MVFR across the north and mountains
early tonight, then VFR. VFR Downeast tonight. North wind 5 to
10 knots this afternoon, then north/northwest 5 to 10 knots
tonight.

SHORT TERM:
Sunday through Monday morning...VFR. N to NW wind gusts to 15
knots Sunday, then light and variable.

Monday afternoon and night...Ranging from MVFR to LIFR in -SN
north, -RASN Downeast. S to SW winds 10 to 15 knots gusting to
25 knots through the evening, decreasing and shifting NW late.

Tuesday...MVFR possible in -SHSN mainly early, otherwise VFR.
WNW winds gusting up to 15 knots.

Wednesday...VFR with breezy W winds.
&&

.MARINE...
NEAR TERM: Generally expect winds/seas below small craft
advisory levels this afternoon through tonight. Isolated snow
showers this afternoon. However, expect that wind gusts will
approach marginal sca levels on the outer waters later tonight
as a secondary surge of cold air advection moves across the
region. Cannot rule out a few wind gusts on the order of 24kts
but confidence is too low to issue an SCA. Seas will range from
3 to 5 feet on the outer waters late tonight. Light freezing
spray will develop after midnight tonight and continue into
Sunday morning.

SHORT TERM: Winds and seas will remain below SCA criteria Sunday
into Sunday night. Light freezing spray is possible Sunday
morning. Winds and seas increase to SCA levels Monday into
Monday night.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Farrar
Short Term...MStrauser
Long Term...MStrauser
Aviation...Norcross/MStrauser
Marine...Norcross/Farrar/MStrauser
Hazardous weather outlook, Feb 20, 3:28 AM EST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
328 AM EST Sat Feb 20 2021

MEZ001>006-010-011-015>017-029>032-210830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
328 AM EST Sat Feb 20 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
328 AM EST Sat Feb 20 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.